Louisiana, 2011

Tornadoes and Damaging Winds in Louisiana, November 8, 2011

November 8, 2011 · NWS SHV · 13 events in 10 counties and zones

A potent upper level storm system moved out of the Texas Hill County and into the Southern Plains during the afternoon of November 11th. Deep layer shear and low level shear was significant enough for supercells and mesocyclones during the afternoon and evening hours across the region given the instability in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A potent upper level storm system moved out of the Texas Hill County and into the Southern Plains during the afternoon of November 11th. Deep layer shear and low level shear was significant enough for supercells and mesocyclones during the afternoon and evening hours across the region given the instability in place. Discrete storms developed ahead of a strong cold front and some of these storms produced damaging wind gusts, large hail and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 8, 3:54 PM CST, 59 minutes earlier.

Area forecast discussion, Nov 8, 3:54 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
354 PM CST TUE NOV 8 2011

.DISCUSSION...

TORNADO WATCH 875 REMAINS IN EFFECT FOR MUCH OF THE AREA UNTIL
600 PM. THIS WATCH GENERALLY COVERS AN AREA WEST OF A LINE FROM
COLUMBIA AR...TO MANY LA.

SHOWERS AND THUNDERSTORMS ARE STILL FORMING AHEAD OF A COLD FRONT
CURRENTLY LOCATED NEAR A PARIS...WACO TEXAS LINE. WE ARE STILL
ISSUING SEVERE AND TORNADO WARNINGS ON ACTIVITY IN EAST TEXAS...AS
THE ENVIRONMENT REMAINS RIPE FOR SEVERE ACTIVITY. CAPE 1000 -1500
J/KG...LI/S -2 TO -4...AND DEEP LOW TO MID LEVEL MOISTURE IS
HELPING TO IGNITE THIS ACTIVITY AHEAD OF THE FRONT. ISOLATED
TORNADO ACTIVITY WILL REMAIN POSSIBLE THROUGH THE EVENING
HOURS...AS MODELS CONTINUE TO SHOW A DECENT AMOUNT OF DEEP LAYER
SHEAR AHEAD OF THE BOUNDARY.

THE FRONT IS EXPECTED TO BE NEAR A COLUMBIA AR...SHREVEPORT
LA...LUFKIN TEXAS LINE AROUND MIDNIGHT...AND NOT MOVING EAST OF
THE AREA UNTIL 600 AM TOMORROW MORNING. A VERY WET FORECAST
CONTINUES TO LINGER ACROSS THE AREA AHEAD OF THIS FRONT. HOWEVER
WE START DROPPING POPS OFF SIGNIFICANTLY AFTER FROPA.

COLD AIR ADVECTION WILL TAKE PLACE TOMORROW...WITH TEMPS POSSIBLY
APPROACHING FREEZING IN MC CURTAIN COUNTY AND THE ADJACENT
ARKANSAS COUNTIES WEDNESDAY NIGHT. THE EXTENDED FORECAST IS VERY
DRY THROUGH THE REST OF THE WEEK AND INTO THE WEEKEND...WITH RAIN
CHANCES RETURNING EARLY NEXT WEEK.

TEMPS ARE NEAR GUIDANCE VALUES.

ELEVEN

&&

.AVIATION...

MOST CIGS ACROSS AREA THIS AFTN HAVE LIFTED TO LOW VFR.
HOWEVER...SCATTERED TSTMS OVER EAST TX HAVE INTENSIFIED. LINE
SEGMENT OF STG TSTMS MOVG INTO TYR TERMINAL AREA...LIKELY REACHING
GGG BY 21Z. OTHER CONVECTION MOVG ACROSS LFK AREA BY 21Z. SHV AND
TXK TERMINALS LIKELY TO SEE TSTMS BY 22Z...MAY NOT REACH ELD AND MLU
UNTIL AFTER 00Z WED. STG LOW LVL SHEAR...DIVERGENCE ALOFT...AND DEEP
LOW LVL MOISTURE THIS AFTN...CONVECTION NOT LIKELY TO DIMINISH UNTIL
WELL AFTER 00Z...ALTHOUGH MAY BE EAST OF AT LEAST TYR TERMINAL BY
THEN. TSTMS WITH HEAVY RAIN AND STRONG DOWNDRAFT WINDS EXPECTED WITH
ROTATING STORMS POSSIBLE. CONVECTION MOVE EAST OF CWA AFTER
06Z...WITH SKIES BECMG SKC AND NW WINDS 15 TO 20 KTS BEFORE 18Z
WED. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  65  39  64  35 /  70   0   0   0   0
MLU  55  65  41  62  33 /  90  10  10   0   0
DEQ  43  61  33  62  34 /  60   0   0   0   0
TXK  46  61  36  61  35 /  60   0   0   0   0
ELD  49  63  37  61  34 /  80  10   0   0   0
TYR  46  62  40  62  37 /  50   0   0   0   0
GGG  46  63  39  63  36 /  60   0   0   0   0
LFK  45  66  40  66  34 /  70   0  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, Nov 8, 6:02 AM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 AM CST TUE NOV 8 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
602 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE LATER THIS MORNING ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...AHEAD
OF A STRONG UPPER LEVEL STORM SYSTEM THAT WILL EMERGE OUT FROM THE
SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. THESE SHOWERS AND
THUNDERSTORMS WILL INTENSIFY THIS AFTERNOON DURING PEAK HEATING AS
THEY ENTER EXTREME EASTERN TEXAS...NORTH LOUISIANA...AND SOUTHWEST
ARKANSAS. GIVEN THE STRONG WIND SHEAR AND FORCING IN PLACE...SOME
OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND ISOLATED TORNADOES. HOWEVER...THE SEVERE WEATHER THREAT
WILL BE DEPENDENT ON THE EXTENT OF INSTABILITY IN PLACE...WHICH
COULD BE INHIBITED BY CLOUD COVER AND SHOWERS THAT MAY DEVELOP
AHEAD OF THE PRIMARY BAND OF THUNDERSTORMS. IN ADDITION TO THE
SEVERE THUNDERSTORM THREAT...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AREAWIDE...WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES
EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THE SHOWERS AND
THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST THIS EVENING...WITH
COOLER AND DRIER AIR FILTERING SOUTHEAST BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED TODAY AND THIS EVENING.

15

In the hours before

Local storm report, Nov 8, 3:21 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST TUE NOV 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             WHITE OAK               32.53N 94.86W
11/08/2011  E1.75 INCH       GREGG              TX   BROADCAST MEDIA

&&

25
Special weather statement, Nov 8, 3:21 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST TUE NOV 8 2011

OKZ077-082215-
MCCURTAIN-
321 PM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 318 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF BROKEN BOW...
MOVING NORTHEAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

03
Local storm report, Nov 8, 3:37 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
337 PM CST TUE NOV 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 N JACKSONVILLE        31.98N 95.26W
11/08/2011  E0.88 INCH       CHEROKEE           TX   TRAINED SPOTTER

            HEAVY RAIN AND HAIL ON HWY 69

&&

25
Local storm report, Nov 8, 3:40 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CST TUE NOV 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             6 NW TYLER              32.39N 95.38W
11/08/2011  E0.88 INCH       SMITH              TX   BROADCAST MEDIA

            REPORTED ON HWY 110 NORTH

&&

04
Special weather statement, Nov 8, 4:24 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
424 PM CST TUE NOV 8 2011

LAZ001-002-TXZ138-151-082330-
BOSSIER-CADDO-HARRISON-PANOLA-
424 PM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON AND PANOLA...
IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTON...BLANCHARD...BOSSIER CITY...GREENWOOD...HAUGHTON...
     SHREVEPORT AND WASKOM...

AT 422 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GREENWOOD...OR
16 MILES SOUTHWEST OF SHREVEPORT...MOVING EAST NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY DOWNPOUR OF RAINFALL...WHICH MAY
EXCEED ON INCH IN A SHORT PERIOD OF TIME...MAY CAUSE TRAVEL PROBLEMS
DURING PEAK RUSH HOUR.

VII
Local storm report, Nov 8, 4:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
453 PM CST TUE NOV 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          JOAQUIN                 31.97N 94.05W
11/08/2011                   SHELBY             TX   AMATEUR RADIO

            JOAQUIN FD SPOTTED A TORNADO ON THE GROUND...HEADED
            NORTHEAST TOWARD LONGSTREET.

&&

04

The radar

The Shreveport radar (KSHV), 47 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Tornado, De Soto

When
November 8, 4:53 PM CST to 5:13 PM CST
Where
De Soto County, 1.48 mi SE of Funston to 3.25 mi SW of Reeds Store
Rating
EF2
Path length
9.59 mi
Path width
200 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
32.036, -93.951

Multiple trees were snapped and uprooted along a near 10 mile track. A tornado touched down 5 miles NE of Logansport in De Soto Parish. The tornado continued northeast crossing Hwy. 3015 and ending 4 miles south of Gloster on Hwy. 171. Two homes suffered substantial damage as a result of trees falling on them. The heaviest damage was near SR. 5 along Funston Road where the tornado measured a width of 200 yards. Winds are estimated at 110-115 mph.

Thunderstorm Wind, De Soto

When
November 8, 5:20 PM CST
Where
De Soto County, 0.91 mi NW of Keatchie
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.190, -93.930

Trees were downed near the Four Forks community.

Lightning, Claiborne

When
November 8, 5:50 PM CST
Where
Claiborne County, 2.82 mi SSE of Ruple
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
32.790, -93.140

Lightning struck a home west of Homer, Louisiana resulting in a fire and significant damage.

Tornado, Caddo

When
November 8, 5:50 PM CST to 5:54 PM CST
Where
Caddo County, 1.1 mi ENE of Gayles to 2.16 mi NE of Cecile
Rating
EF0
Path length
2.51 mi
Path width
75 yd
Continued into
Bossier, La (SHV)
Reported by
NWS Storm Survey
Coordinates
32.338, -93.614

A few trees were snapped on the west side of the Red River along Hwy. 1 north of the Ellerbe Rd. intersection. A spotter also added confirmation with film as he photographed this tornado as it crossed the river. This tornado then continued into Bossier Parish, Louisiana. Winds were estimated at 70-75 mph.

Tornado, Bossier

When
November 8, 5:54 PM CST to 5:55 PM CST
Where
Bossier County, 1.43 mi WSW of Elm Grove to 1.15 mi SW of Elm Grove
Rating
EF0
Path length
0.34 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.339, -93.571

This tornado is a continuation of the storm that first touched down in Caddo Parish. A spotter also added confirmation with film as he photographed this tornado as it crossed the river and approached the Elm Grove community in Bossier Parish. Damage was limited to trees. The tornado lifted as it approached Hwy. 71 south of Elm Grove, Louisiana. Winds were estimated at 70-75 mph.

Tornado, Webster

When
November 8, 6:20 PM CST to 6:31 PM CST
Where
Webster County, 1.29 mi WSW of Ogden to 3.08 mi SE of Dubberly
Rating
EF0
Path length
5.56 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.462, -93.290

This tornado was part of the same supercell thunderstorm which spawned the tornadoes near Logansport and Elm Grove Louisiana. It was also one of two tornadoes in close proximity. The tornado first touched down along Hwy. 7 about 1.5 miles northwest of Heflin, Louisiana. The tornado then tracked northeast crossing Mason Fells Road and Hwy. 531 with several trees snapped and uprooted along the path before ending on Coussons Road, about 3 miles southeast of Dubberly, Louisiana. Winds were estimated at 75-80 mph.

Tornado, Webster

When
November 8, 6:29 PM CST to 6:33 PM CST
Where
Webster County, 1.54 mi S of Dubberly to 2.58 mi E of Dubberly
Rating
EF0
Path length
2.94 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.508, -93.246

This tornado was part of the same supercell thunderstorm which spawned the tornadoes near Logansport and Elm Grove, Louisiana. It was also one of two tornadoes in close proximity. This tornado first touched just west of the intersections of Coussons Road and Hwy. 531 and moved northeast snapping and uprooting several trees. The tornado crossed Magnolia Road and eventually lifted along Harvey’s Barber Shop Road where several large tree limbs were broken. Winds were estimated at 65-70 mph.

Thunderstorm Wind, Bienville

When
November 8, 6:49 PM CST
Where
Bienville County, 1.88 mi WNW of Gibsland
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.560, -93.080

Trees were downed along Interstate 20 between mile markers 56 and 57.

Thunderstorm Wind, Lincoln

When
November 8, 7:40 PM CST
Where
Lincoln County, 2.07 mi S of Simsboro
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.500, -92.780

Trees were downed on Hwy. 507 just south of Simsboro, Louisiana.

Thunderstorm Wind, Union

When
November 8, 7:40 PM CST
Where
Union County, 1.35 mi ESE of Bernice
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.810, -92.630

Trees were downed on LA. 2 southeast of Bernice, Louisiana.

Tornado, Sabine

When
November 8, 8:26 PM CST to 8:35 PM CST
Where
Sabine County, 2.21 mi NNW of Peason Dam to 4.61 mi NE of Peason
Rating
EF1
Path length
5.18 mi
Path width
200 yd
Continued into
Natchitoches, La (SHV)
Reported by
NWS Storm Survey
Coordinates
31.448, -93.318

The National Weather Service conducted a storm survey in Sabine and Natchitoches Parishes, and concluded that storm damage was the result of an EF1 tornado. The tornado touched down at around 8:26 PM, approximately 8 miles East of Florien along State Highway 118, where it knocked down several small trees and snapped limbs. The storm then moved into Natchitoches Parish, Louisiana.

Tornado, Natchitoches

When
November 8, 8:35 PM CST to 8:39 PM CST
Where
Natchitoches County, 4.34 mi SSW of Bellwood to 3.09 mi S of Bellwood
Rating
EF1
Path length
1.93 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
31.475, -93.236

This tornado is a continuation of the tornado that first touched down in Sabine Parish east of Florien, Louisiana. The National Weather Service conducted a storm survey in Sabine and Natchitoches Parishes, and concluded that storm damage was the result of an EF1 tornado. The tornado crossed the Sabine Parish/Natchitoches Parish line at 8:35 PM. It crossed through the Kisatchie National Forest snapping numerous trees and knocking down powerlines in a swath approximately 200 yards wide. Kisatchie Forest Rangers estimate that nearly 30-40 acres of timber was damaged or destroyed. The tornado lifted just west of Hwy. 117 prior to reaching the ranger station along Hwy. 117.

Thunderstorm Wind, Natchitoches

When
November 8, 9:00 PM CST
Where
Natchitoches County, 1.36 mi WSW of Natchitoches
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.760, -93.100

A tree was downed blocking Golddona Road. Another tree was downed along with powerlines on 8 Mile Loop.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyThe tornado archive for Louisiana, 2011Warnings in Louisiana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348670, 348671, 348677, 348678, 348679, 348682, 348680, 348687, 348689, 348690, 348672, 348674, 348691.